New York, 2005

Damaging Wind in New York, June 12, 2005

June 12, 2005 · NWS ALY · 1 event in 1 county or zone

The air mass over eastern New York was humid and unstable. A quasistationary front wasfar to the north of New York State.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A Bermuda high pressure extended westward into the mid Atlantic region on June 12.The air mass over eastern New York was humid and unstable. A quasistationary front wasfar to the north of New York State. Afternoon heating touched off random thunderstorms.One storm produced a damaging wind gust, bringing down trees and wires at Salem,Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 12, 1:10 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 12, 1:10 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
210 PM EDT SUN JUN 12 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SURFACE HIGH PRESSURE OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND
WILL CONTINUE TO RELAX THROUGH MONDAY. THEN WE WILL WIND UP WITH A
DIFFUSE FRONTAL BOUNDARY WITH A SERIES OF WEAK LOWS DRIFTING BY.
UPPER RIDGE ALSO RETREATS SLIGHTLY BUT OVERALL PATTERN REMAINS WITH
A SERIES OF IMPULSES MOVING THROUGH THE RIDGE. MEANWHILE THE UPPER
TROUGH OVER THE INTERMOUNTAIN REGION AND AN ASSOCIATED CLOSED LOW
ADVANCE TO VICINITY OF MICHIGAN SOUTHWARD. SEVERAL SHORT WAVES WILL
RESULT IN MORE FOCUSED RAINFALL BUT TIMING STILL UNCERTAIN AND WILL
STILL GET A DIURNAL BOOST FROM NEAR MAXIMUM JUNE HEATING. BOTTOM
LINE MORE OF THE SAME...WARM OPPRESSIVE CONDITIONS THROUGH TUESDAY.

&&

.LONG RANGE (WEDNESDAY THROUGH SUNDAY)...END TO THE EARLY JUNE HEAT
AND HUMIDITY ON THE WAY. WHILE MODELS CONTINUE TO ADVERTISE THIS,
00Z/06Z GFS HAVE BACKED OFF STRONG CLOSED UPPER LOW SOLUTION OVER
THE NORTHEAST AT END OF THE WEEK.  MEX MAX TEMPERATURE FORECASTS
LATER THIS WEEK NOT NEARLY  AS COLD AS PREVIOUSLY FORECAST. HPC
TEMPS CLOSE TO MEX VALUES AND WERE GENERALLY USED. THAT SAID 12Z GFS
HAS REVERTED TO CLOSED LOW SOLUTION WHICH WOULD EXTEND PRECIP THREAT
AND RESULT IN COLDER TEMPERATURES FOR END OF THE WEEK.

&&

.AVIATION...FOR AFTERNOON AND EARLY EVENING VFR WITH AREAS MVFR IN
HZ.  SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCAL IFR CONDITIONS
IN HEAVY RAIN AND FOG WITH GUSTY SURFACE WINDS.  SHOWERS AND
THUNDERSTORMS DIMINISHING EARLY THIS EVENING.  OVERNIGHT MVFR HZ/BR
WITH AREAS IFR IN HZ/FG.  LOW CLOUDS AND FOG LIFTING MONDAY
MORNING.  SCATTERED THUNDERSTORMS IN THE AFTERNOON.

&&

.HYDROLOGY...MAIN RIVERS ARE IN GOOD SHAPE BEING LESS THAN HALF
BANKFULL.  MOUNT TREMPER JUMPED A QUICK FOOT YESTERDAY WITH
THUNDERSTORM. FLOOD WATCH CONTINUES THROUGH MIDNIGHT.  CONVECTIVE
THREAT FOR LOCALLY HEAVY RAIN WILL CONTINUE MONDAY AND TUESDAY. THE
REMNANTS OF ARLENE MAY PRODUCE ADDITIONAL RAIN LATE MONDAY NIGHT
INTO TUESDAY MORNING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FLOOD WATCH UNTIL MIDNIGHT MAZ001-025.
NY...FLOOD WATCH UNTIL MIDNIGHT
NYZ032-033-038>043-047>054-058>061-082>084.
VT...FLOOD WATCH UNTIL MIDNIGHT VTZ013>015.

&&
Hazardous weather outlook, Jun 12, 3:10 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EDT SUN JUN 12 2005

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN WINDHAM VT-HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-
NORTHERN FULTON NY-NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-WESTERN WINDHAM VT-
410 AM EDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION...GREATER
CAPITAL DISTRICT...EASTERN CATSKILLS AND NORTHERN TACONICS IN NEW
YORK...SOUTHERN VERMONT AND THE BERKSHIRES IN MASSACHUSETTS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT. PLEASE REFER TO FLOOD
WATCH STATEMENT. SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS
LATER THIS MORNING AND EARLY THIS AFTERNOON. THE THUNDERSTORMS TODAY
THROUGH THIS EVENING ARE NOT EXPECTED TO BE SEVERE BUT WILL PRODUCE
TORRENTIAL DOWNPOURS AND ONLY DRIFT SLOWLY AT UNDER 10 MPH. THEY MAY
PRODUCE 2 TO 6 INCHES OF RAIN IN ONLY A FEW HOURS AND PRODUCE WIND
GUSTS UP TO 30 MPH.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. THE
THUNDERSTORMS AT THIS TIME ARE NOT EXPECTED TO BE SEVERE...BUT MAY
CONTAIN HEAVY RAIN. THUNDERSTORMS MONDAY NIGHT AND TUESDAY MAY ALSO
CONTAIN STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS EXPECTED IN SOME COUNTIES LATER THIS
MORNING OR EARLY THIS AFTERNOON. PLEASE SEND ANY RAINFALL
MEASUREMENTS OF 1.5 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE.
IN ADDITION ANY REPORTS OF BANKFULL OR NEAR BANKFULL CREEKS OR
STREAMS OR PONDING OF WATER 2 FEET DEEP OR MORE WOULD BE APPRECIATED.

CTZ001-013-NYZ063>066-131100-
EASTERN DUTCHESS NY-EASTERN ULSTER NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-WESTERN DUTCHESS NY-WESTERN ULSTER NY-
410 AM EDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY AND
SOUTHERN TACONICS IN NEW YORK AND THE LITCHFIELD HILLS IN
CONNECTICUT.

.DAY ONE...THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL CONTAIN
LOCALLY HEAVY RAIN WHICH MAY RESULT IN FLOODING OF POORLY DRAINED LOW
LYING AREAS. THE THUNDERSTORMS WILL BE SLOW MOVERS DRIFTING AT UNDER
10 MPH.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. THE
THUNDERSTORMS AT THIS TIME ARE NOT EXPECTED TO BE SEVERE...BUT MAY
CONTAIN HEAVY RAIN. THUNDERSTORMS MONDAY NIGHT AND TUESDAY MAY ALSO
CONTAIN STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE SEND ANY
RAINFALL MEASUREMENTS OF 1.5 INCHES OR MORE TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Jun 12, 1:45 PM EST, 40 minutes before
NYZ043-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT SUN JUN 12 2005

NYZ043-121915-

...A STRONG THUNDERSTORM IN WASHINGTON COUNTY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR GRANVILLE...OR ABOUT 13 MILES
WEST OF DANBY...AND MOVING EAST AT 15 MPH.

The radar

The Albany radar (KENX), 89 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 12, 2:25 PM EST
Where
Washington County, Salem
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -73.333

Trees were blow down and wires were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459396.